Despite FDA advisories, doctors continue to put patients’lives in danger by inappropriately prescribing fentanyl

Posted
by Charles Miller

Fentanyl is an extremely powerful narcotic that is 80 to 100 times stronger than morphine.  Fentanyl patches are intended for persistent, moderate to severe chronic pain.  Unfortunately, fentanyl patches have killed thousands of patients by causing fatal respiratory depression.  One way that fentanyl patches kill people is by malfunctioning and dispensing too much fentanyl.  Our firm has represented hundreds of families who have had a loved one die while using a defective fentanyl patch.

But defective patches are not the only danger associated with fentanyl.  Doctor negligence is also a factor in many fentanyl deaths.  Fentanyl deaths caused by doctor negligence have become such a significant problem that the FDA has issued public health advisories to alert doctors about the dangers of deaths and life-threatening side effects caused by inappropriately prescribed fentanyl patches.  Here are some of the most common examples of doctor negligence in prescribing the patch:

Prescribing a fentanyl patch for acute pain or post-surgical pain.

Fentanyl patches should never be used for acute pain or post-operative pain.  The danger of using fentanyl patches in this way is so significant that that the prescribing information for the patch contains a “black-box” warning to physicians that prescribing fentanyl patches to patients for acute or post-surgical pain can cause life-threatening respiratory depression.  To put it more simply, prescribing fentanyl patches for acute or post-surgical pain can kill patients.

This contraindication is based on the fact that acute pain is inherently unstable, with the severity changing frequently throughout the day.  A long-acting opioid does not match the fluctuations of acute pain, and can cause respiratory depression during the less-painful periods.  This mismatching of pain severity with opioid dose is most significant with the fentanyl patch due to its slow rise in blood concentration (it reaches its peak concentration 33.5 hours after initial application, according to the prescribing information).  Prescribing fentanyl patches to patients for acute or post-surgical pain is also dangerous because many patients with acute or post-surgical pain do not have sufficient tolerance to opioids for fentanyl patches to be a safe medication.  That issue is discussed in more detail below.

Prescribing fentanyl to patients who are opioid naïve or who have insufficient tolerance for the dose of fentanyl prescribed.

Fentanyl patches should not be prescribed to patients who are opioid naïve (who are not already using narcotic pain medicine) or to patients who have insufficient tolerance to opioids (whose dose of narcotic pain medicine is too low for the fentanyl dose prescribed).  Prescribing fentanyl patches to patients who are opioid naïve or who have insufficient tolerance to opioids can and does kill patients by causing fatal respiratory depression.  The prescribing information for the patch contains multiple “black box” warnings to physicians about this danger:

Because serious or life-threatening hypoventilation could occur, DURAGESIC® (fentanyl transdermal system) is contraindicated:

• in patients who are not opioid-tolerant

DURAGESIC® is ONLY for use in patients who are already tolerant to opioid therapy of comparable potency. Use in non-opioid tolerant patients may lead to fatal respiratory depression.  Overestimating the DURAGESIC® dose when converting patients from another opioid medication can result in fatal overdose with the first dose.

The prescribing information includes a dose conversion guideline for doctors to use to assess a patient’s tolerance to opioids (based on the narcotic pain medicine they are already taking) and select the appropriate fentanyl dose.  Sadly, far too many doctors ignore these warnings and dosage guidelines and prescribe fentanyl for patients with insufficient opioid tolerance, often with tragic results.  We hear the same sad story time and time again: a patient’s doctor prescribes fentanyl for a patient who is not already on narcotic pain medicine or prescribes too high a fentanyl dose for them and the patient dies shortly thereafter.

Carelessly prescribing fentanyl patches with other drugs that cause respiratory depression.

Another common mistake that doctors make is failing to take appropriate precautions when prescribing fentanyl to patients who are taking other drugs that can cause respiratory depression.  Fentanyl belongs to a class of drugs call central nervous system depressants (commonly called CNS depressants).  Patients who are prescribed fentanyl patches are often taking other medications (such as other narcotic pain medications, antidepressants, and tranquilizers) that can depress the central nervous system.  The prescribing information warns doctors of the need to significantly reduce the dose of at least one of the CNS depressants:

Interactions with Other CNS Depressants

The concomitant use of DURAGESIC® (fentanyl transdermal system) with other central nervous system depressants, including but not limited to other opioids, sedatives, hypnotics, tranquilizers (e.g., benzodiazepines), general anesthetics, phenothiazines, skeletal muscle relaxants, and alcohol, may cause respiratory depression, hypotension, and profound sedation or potentially result in coma.  When such combined therapy is contemplated, the dose of one or both agents should be significantly reduced.

Doctors often fail to follow this advice, leading to many patient deaths from combined drug toxicity.

HO&P can help.

Fentanyl is an extremely powerful and dangerous drug that must be carefully prescribed.  Unfortunately, too many doctors ignore the dangers inherent in the use of this drug and negligently:

●          prescribe fentanyl patches for acute or post-surgical pain;

●          prescribe fentanyl to patients who are opiod naïve;

●          prescribe fentanyl patches to be taken along with other CNS depressants.

If a loved one has died from a fentanyl overdose while properly using a prescribed fentanyl patch, their death may have been caused by doctor negligence.  Contact the lawyers at HOP for a free case evaluation.